Hail, Bexar
- When
- May 30, 2:32 PM CST to 2:37 PM CST
- Where
- Bexar County, 5.66 mi SSW of Helotes
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.500, -98.720
Thunderstorms developed along a stationary front. Some of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed along a stationary front. Some of these storms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 30, 2:08 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 308 PM CDT Tue May 30 2017 .SHORT TERM (Tonight through Wednesday Night)... Ongoing convection will continue to drift east-southeast as semi- persistent MCVs and outflows provide the lift for new convection to develop. There will be an overall reduction in coverage and intensity as diurnal heating ends, and most current activity should die out completely by 03Z. Rainfall will be spotty, but some locations in the Hill Country and San Antonio Metro could receive 1-3 inches of rain. A mid and upper-level low will continue to progress across the Desert Southwest over the next 24 hours. The first shortwave trough rotating around the low is expected to reach the lower Rio Grande by 12Z Wednesday. Mesoscale models, particularly the Texas Tech WRF, HRRR, and experimental HRRR all develop a line of convection or weak MCS over the Sierra Madre, then propagate it eastward ahead of the shortwave trough. This could reach the Rio Grande Plains as early as 09Z, but is more likely closer to 11Z. The low level jet will help maintain this activity through about 15Z...when the climatological diurnal convective lull occurs as the low level jet wanes and before daytime heating ramps up. Additional scattered storms are likely during Wednesday afternoon. && .LONG TERM (Thursday through Tuesday)... The upper low will continue to progress eastward on Thursday, so another day with fairly high PoPs and the potential for localized heavy rain, but not enough coverage nor amounts to require a flash flood watch. The general flow across North America will be relatively zonal starting on Friday, but will low amplitude ripples, and a bit further south than climatologically normal for this coming weekend and into early next week. Given the generally unchanged moist and slightly unstable airmass in place, this implies scattered showers and thunderstorms, but relatively low 20-30 PoPs, each day. Rainfall will be spotty and generally light, but a few spots could receive a few inches of rain from any given storm. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 88 69 85 71 / 30 30 40 70 20 Austin Bergstrom Intl Airport 68 88 69 84 70 / 20 30 40 70 20 New Braunfels Muni Airport 68 86 69 84 70 / 30 30 50 60 20 Burnet Muni Airport 67 84 67 82 68 / 30 40 40 60 20 Del Rio Intl Airport 70 84 69 86 72 / 70 50 60 30 20 Georgetown Muni Airport 67 86 68 84 69 / 30 30 40 60 20 Hondo Muni Airport 69 87 69 86 70 / 70 40 50 50 20 San Marcos Muni Airport 68 87 68 85 70 / 20 30 50 60 20 La Grange - Fayette Regional 69 88 70 86 71 / 20 40 40 70 20 San Antonio Intl Airport 70 87 70 86 71 / 50 30 50 60 20 Stinson Muni Airport 70 87 70 85 71 / 40 30 50 60 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Oaks Synoptic/Grids...26 Public Service/Data Collection...33
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 401 AM CDT Tue May 30 2017 TXZ171>173-183>194-202>209-217>225-228-310915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 401 AM CDT Tue May 30 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated to scattered showers and thunderstorms are forecast through tonight with isolated heavy downpours up to 1 inch possible across parts of the southern Edwards Plateau and Rio Grande. Localized flash flooding can't be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be continued chances for showers and thunderstorms Wednesday through Monday. Best rain chances can be expected Wednesday into Thursday, when locally heavy rainfall and a few strong storms are possible especially across the southwest counties. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Austin/San Antonio TX 1234 PM CDT TUE MAY 30 2017 TXZ183-301815- Val Verde TX- 1234 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VAL VERDE COUNTY UNTIL 115 PM CDT... At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near Loma Alta, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Loma Alta. LAT...LON 2990 10083 2996 10070 2976 10070 2981 10085 TIME...MOT...LOC 1733Z 218DEG 7KT 2986 10081 ZEITLER
Special Weather Statement National Weather Service Austin/San Antonio TX 244 PM CDT TUE MAY 30 2017 TXZ187-204-302030- Medina TX-Bandera TX- 244 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA AND SOUTHEASTERN BANDERA COUNTIES UNTIL 330 PM CDT... At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near Mico, or 13 miles south of Bandera, moving east at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mico, Rio Medina and Lakehills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2945 9913 2962 9913 2965 9881 2938 9884 TIME...MOT...LOC 1944Z 276DEG 6KT 2954 9902 MO
Special Weather Statement
National Weather Service Austin/San Antonio TX
318 PM CDT TUE MAY 30 2017
TXZ205-206-302100-
Comal TX-Bexar TX-
318 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEXAR AND
SOUTHWESTERN COMAL COUNTIES UNTIL 400 PM CDT...
At 317 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Timberwood Park to near Leon Valley to near
Cliff. Movement was east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
San Antonio, Schertz, Live Oak, Selma, San Antonio Int Ap, Leon
Valley, Helotes, Alamo Heights, Bulverde, Shavano Park, Garden Ridge,
Hollywood Park, Olmos Park, Timberwood Park, The Dominion, Sea World,
Cross Mountain, Castle Hills, Balcones Heights and Hill Country
Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2957 9881 2962 9869 2976 9849 2976 9821
2960 9830 2959 9831 2958 9831 2942 9858
2941 9880
TIME...MOT...LOC 2017Z 262DEG 18KT 2972 9848 2955 9862 2949 9879
RUNYENThe Austin/San Antonio radar (KEWX), 71 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 70 mph that downed power lines in Elmendorf.
A thunderstorm produced wind gusts estimated at 85 mph that snapped some power poles, damaged trees, and several structures in Elmendorf. Over 100 houses had some damage, most of which was due to trees.
A thunderstorm produced wind gusts estimated at 80 mph that significantly damaged the roof of a business along Hwy 181 northwest of Floresville.
A thunderstorm produced wind gusts estimated at 65 mph that knocked a tree onto power lines in Floresville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697937, 697939, 697942, 697950, 697952, 697953.